Alert archive / Michigan / Winter Storm Warnings in 2016
Winter Storm Warning 5, NWS Detroit, MI
NWS Detroit, MI issued this winter storm warning at Mar 23, 2016, 2:26 AM EDT for 6 counties in Michigan. It took effect at Mar 23, 2016, 12:00 PM EDT. It was in force for 15 hr. 27 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 23, 2016, 2:26 AM EDT (06:26 UTC)
- In effect from
- Mar 23, 2016, 12:00 PM EDT
- Expired
- Mar 24, 2016, 2:59 AM EDT
- In force
- 15 hr
- Issued by
- NWS Detroit, MI
Counties Bay County, MI, Huron County, MI, Midland County, MI, Saginaw County, MI, Sanilac County, MI, Tuscola County, MI
The radar
The Detroit radar (KDTX), 99 km from the middle of the area, began a volume at 06:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 23, 4:26 PM EDT | SNOW 2.5 | 2 S Midland, MI | 4 HOUR TOTAL |
| Mar 23, 5:28 PM EDT | SNOW 1.5 | 5 W Freeland, MI | 4 HR SNOWFALL TOTAL. SNOW BEGAN STICKING AROUND 130 PM. LOCATION APPROX. 2 N OF SAGINAW COUNTY BORDER. |
| Mar 23, 5:51 PM EDT | SNOW 3 | Midland, MI | 5 HR SNOWFALL TOTAL...VIA FACEBOOK |
| Mar 23, 6:00 PM EDT | SNOW 2.4 | Peck, MI | 5 HR TOTAL 2 MILES WEST OF PECK MI...VIA FACEBOOK |
| Mar 23, 6:22 PM EDT | SNOW 2.3 | Marlette, MI | 5 HR SNOWFALL TOTAL...SNOW IS WET AND HEAVY |
| Mar 23, 7:00 PM EDT | SNOW 4.3 | Midland, MI | 6 HR SNOWFALL TOTAL...VIA FACEBOOK |
| Mar 23, 7:15 PM EDT | SNOW 5.9 | Oil City, MI | 6 HR SNOWFALL TOTAL...SNOW NOW TURNED TO SLEET. VISIBILITY WAS LESS THAN 1/4 MI IN HEAVIEST SNOW BANDS. |
| Mar 23, 7:27 PM EDT | SNOW 5.5 | 2 S Midland, MI | 6 HR SNOWFALL TOTAL...SNOW HEAVY AND COMPACTING...SNOW NOW SLEET...WIND GUST EST. 15-20 MPH |
| Mar 23, 7:30 PM EDT | FREEZING RAIN 0 | Saginaw, MI | SNOW NOW TRANSITIONED TO LIGHT FREEZING RAIN...SHATTUCK RD AND MICHIGAN AVE...VIA FACEBOOK |
| Mar 23, 7:33 PM EDT | FREEZING RAIN 0 | Saginaw, MI | SNOW ENDED AND FREEZING RAIN BEGAN...TRI-CITIES AIRPORT. |
| Mar 23, 7:40 PM EDT | SNOW 4 | Marlette, MI | 7 HR SNOWFALL TOTAL...SNOW HAS NOW TRANSITIONED TO FREEZING RAIN. |
| Mar 23, 7:40 PM EDT | SNOW 6.2 | Midland, MI | 7 HR SNOWFALL TOTAL....CORNER OF CARPENTER AND HALEY STREETS. VIA FACEBOOK |
| Mar 23, 7:55 PM EDT | SNOW 7.8 | Bay City, MI | 7 HR SNOWFALL TOTAL...VIA FACEBOOK |
| Mar 23, 8:00 PM EDT | SNOW 1 | Lexington, MI | 7 HOUR TOTAL |
| Mar 23, 8:00 PM EDT | SNOW 1.1 | Bad Axe, MI | 7 HOUR TOTAL |
| Mar 23, 8:00 PM EDT | SNOW 1.3 | 5 Nnw Filion, MI | 7 HOUR TOTAL |
| Mar 23, 8:00 PM EDT | SNOW 1.5 | 1 Se Frankenmuth, MI | 7 HOUR TOTAL |
| Mar 23, 8:00 PM EDT | SNOW 2.2 | Cass City, MI | 7 HOUR TOTAL |
| Mar 23, 8:00 PM EDT | SNOW 3 | Caro, MI | 7 HOUR TOTAL |
| Mar 23, 8:00 PM EDT | SNOW 3 | Freeland, MI | 7 HOUR TOTAL NEAR MBS AIRPORT. DELAYED REPORT. |
| Mar 23, 8:00 PM EDT | SNOW 3 | Sandusky, MI | 7 HOUR TOTAL |
| Mar 23, 8:00 PM EDT | SNOW 3.6 | Auburn, MI | 7 HOUR TOTAL |
| Mar 23, 8:00 PM EDT | SNOW 4.4 | 5 Nne Bombay, MI | 7 HOUR TOTAL IN MILLS TWP. DELAYED REPORT. |
| Mar 23, 8:00 PM EDT | SNOW 6.5 | 2 S Midland, MI | 7 HOUR TOTAL. 6 INCHES OF SNOW AND 0.5 INCHES OF SLEET. |
| Mar 23, 8:40 PM EDT | SNOW 4.3 | 3 Nw Saginaw, MI | 7 HR SNOWFALL TOTAL...HEAVY WET COMPACTING SNOW...NOW TRANSITIONED TO LGT RAIN/FREEZING RAIN. LIQUID PRECIP TOTAL 0.67 INCHES. |
| Mar 23, 10:20 PM EDT | FREEZING RAIN 0.1 | Freeland, MI | 2 HOUR TOTAL NEAR MBS AIRPORT. DELAYED REPORT. |
| Mar 24, 2:30 AM EDT | FREEZING RAIN 0.1 | 5 Nne Bombay, MI | 6 HOUR TOTAL IN MILLS TWP. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 6.4 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1678 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- 357 m²/s²
- 0-3 km storm-relative helicity
- 723 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
929 WWUS43 KDTX 230626 WSWDTX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 226 AM EDT WED MAR 23 2016 MIZ047>049-053>055-232015- /O.UPG.KDTX.WS.A.0003.160323T1600Z-160325T0000Z/ /O.NEW.KDTX.WS.W.0005.160323T1600Z-160324T1500Z/ MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC- INCLUDING THE CITIES OF...MIDLAND...BAY CITY...BAD AXE... SAGINAW...CARO...SANDUSKY 226 AM EDT WED MAR 23 2016 ...WINTER STORM WARNING IN EFFECT FROM NOON TODAY TO 11 AM EDT THURSDAY... THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A WINTER STORM WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 11 AM EDT THURSDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. HAZARDOUS WEATHER... * 3 TO 6 INCHES OF SNOW ACCUMULATION...MAINLY ALONG AND NORTH OF M 46. THE POTENTIAL EXISTS FOR SNOWFALL RATES OF 1 INCH PER HOUR OR GREATER WITHIN A VERY NARROW BAND OF HEAVY SNOW MID- AFTERNOON INTO THIS EVENING. * SNOW WILL TRANSITION TO FREEZING RAIN OVER SOME AREA TONIGHT. SEVERAL HOURS OF FREEZING RAIN LASTING INTO THURSDAY MORNING WILL BE POSSIBLE LEADING TO SOME AREAS EXPERIENCING ONE TENTH TO ONE QUARTER OF AN INCH OF ICE ACCRETION. * NORTHEAST WINDS GUSTING TO 25 MPH BEGINNING WEDNESDAY AND PERSISTING THROUGH THURSDAY. IMPACTS... * SNOW AND ICE COVERED ROADS MAY BECOME SLIPPERY...MAKING TRAVEL HAZARDOUS * THE COMBINATION OF GUSTY WINDS AND ACCUMULATIONS OF HEAVY WET SNOW AND ICE COULD CAUSE DAMAGE TO TREES AND POWERLINES... CAUSING POWER OUTAGES. PRECAUTIONARY/PREPAREDNESS ACTIONS... * A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW AND ICE ARE EXPECTED OR OCCURRING. THIS WILL MAKE TRAVEL VERY HAZARDOUS. * PREPARE...PLAN...AND STAY INFORMED. VISIT HTTP://GO.USA.GOV/RR8 && $$ JVC
4 follow-up statements
112 WWUS43 KDTX 231710 WSWDTX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 110 PM EDT WED MAR 23 2016 ...WINTER STORM WARNING IN EFFECT THROUGH LATE THURSDAY MORNING... MIZ047>049-053>055-240115- /O.CON.KDTX.WS.W.0005.000000T0000Z-160324T1500Z/ MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC- INCLUDING THE CITIES OF...MIDLAND...BAY CITY...BAD AXE... SAGINAW...CARO...SANDUSKY 110 PM EDT WED MAR 23 2016 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 AM EDT THURSDAY... HAZARDOUS WEATHER... * SNOW WILL INCREASE INTENSITY DURING THE LATE AFTERNOON AND EVENING...WITH POTENTIAL TO SEE ONE INCH PER HOUR SNOWFALL RATES. * 3 TO 6 INCHES OF TOTAL SNOW ACCUMULATION...MOSTLY NORTH OF M-46. * SNOW WILL TRANSITION TO FREEZING RAIN OVER SOME AREAS TONIGHT. SEVERAL HOURS OF FREEZING RAIN LASTING INTO THURSDAY MORNING WILL BE POSSIBLE...WITH ICE ACCUMULATIONS ONE TENTH TO ONE QUARTER OF AN INCH. * NORTHEAST WINDS GUSTING TO 25 MPH IMPACTS... * SNOW AND ICE COVERED ROADS MAY BECOME SLIPPERY...MAKING TRAVEL HAZARDOUS * THE COMBINATION OF GUSTY WINDS AND ACCUMULATIONS OF HEAVY WET SNOW AND ICE COULD CAUSE DAMAGE TO TREES AND POWERLINES... CAUSING POWER OUTAGES. PRECAUTIONARY/PREPAREDNESS ACTIONS... * A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW AND ICE ARE EXPECTED OR OCCURRING. THIS WILL MAKE TRAVEL VERY HAZARDOUS. * PREPARE...PLAN...AND STAY INFORMED. VISIT HTTP://GO.USA.GOV/RR8 && $$ HLO
161 WWUS43 KDTX 232025 WSWDTX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 425 PM EDT WED MAR 23 2016 ...WINTER STORM WARNING IN EFFECT THROUGH LATE THURSDAY MORNING... MIZ047>049-053>055-240430- /O.CON.KDTX.WS.W.0005.000000T0000Z-160324T1500Z/ MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC- INCLUDING THE CITIES OF...MIDLAND...BAY CITY...BAD AXE... SAGINAW...CARO...SANDUSKY 425 PM EDT WED MAR 23 2016 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 AM EDT THURSDAY... HAZARDOUS WEATHER... * SNOW WILL BE MOST INTENSE THROUGH THIS EVENING...WITH POTENTIAL TO SEE ONE INCH PER HOUR SNOWFALL RATES. THIS WILL INCLUDE THE EVENING COMMUTE. * 3 TO 6 INCHES OF TOTAL SNOW ACCUMULATION...WITH HIGHEST TOTALS ALONG AND NORTH OF M-46. * SNOW WILL TRANSITION TO ICE DURING THE LATE EVENING...WITH SEVERAL HOURS OF FREEZING RAIN AND SLEET EXPECTED OVERNIGHT BEFORE TEMPERATURES START TO RISE IN THE MORNING. * ICE ACCUMULATION BETWEEN A TENTH AND A QUARTER OF AN INCH POSSIBLE...WITH HIGHEST AMOUNTS AND LONGEST DURATION EXPECTED OVER MIDLAND AND BAY COUNTIES. * NORTHEAST WINDS GUSTING TO 25 MPH IMPACTS... * SNOW AND ICE COVERED ROADS MAY BECOME SLIPPERY...MAKING TRAVEL HAZARDOUS * THE COMBINATION OF GUSTY WINDS AND ACCUMULATIONS OF HEAVY WET SNOW AND ICE COULD CAUSE DAMAGE TO TREES AND POWERLINES... CAUSING POWER OUTAGES. PRECAUTIONARY/PREPAREDNESS ACTIONS... * A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW AND ICE ARE EXPECTED OR OCCURRING. THIS WILL MAKE TRAVEL VERY HAZARDOUS. * PREPARE...PLAN...AND STAY INFORMED. VISIT HTTP://GO.USA.GOV/RR8 && $$ HLO
342 WWUS43 KDTX 240235 WSWDTX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1035 PM EDT WED MAR 23 2016 ...WINTER STORM WARNING IN EFFECT THROUGH LATE THURSDAY MORNING... MIZ047>049-053>055-240815- /O.CON.KDTX.WS.W.0005.000000T0000Z-160324T1500Z/ MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC- INCLUDING THE CITIES OF...MIDLAND...BAY CITY...BAD AXE... SAGINAW...CARO...SANDUSKY 1035 PM EDT WED MAR 23 2016 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 AM EDT THURSDAY... HAZARDOUS WEATHER... * LIGHT SNOW WILL TRANSITION TO A MIX OF SLEET...FREEZING DRIZZLE OR FREEZING RAIN FOR THE REMAINDER OF THE OVERNIGHT. THE FREEZING RAIN IS EXPECTED TO INCREASE IN INTENSITY AFTER 3 AM EDT AND PERSIST INTO THE MID TO LATE MORNING HOURS. * ICE ACCUMULATION OF A TENTH TO ONE QUARTER OF AN INCH WILL BE POSSIBLE...DEPENDENT ON SURFACE TEMPERATURES. THE AREA THAT STANDS TO EXPERIENCE THE MOST ICING AND POTENTIAL FOR SIGNIFICANT IMPACTS IS SECTIONS OF MIDLAND AND BAY COUNTIES. * LITTLE TO NO ADDITIONAL SNOW ACCUMULATION IS EXPECTED TONIGHT. * NORTHEAST WINDS GUSTING TO 25 MPH IMPACTS... * SNOW AND ICE COVERED ROADS WILL REMAIN SLIPPERY. * THE COMBINATION OF GUSTY WINDS AND ACCUMULATIONS OF HEAVY WET SNOW AND ICINC COULD CAUSE DAMAGE TO TREES AND POWERLINES... CAUSING POWER OUTAGES. PRECAUTIONARY/PREPAREDNESS ACTIONS... * A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW AND ICE ARE EXPECTED OR OCCURRING. THIS WILL MAKE TRAVEL VERY HAZARDOUS. * PREPARE...PLAN...AND STAY INFORMED. VISIT HTTP://GO.USA.GOV/RR8 && $$ CB
838 WWUS43 KDTX 240659 WSWDTX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 259 AM EDT THU MAR 24 2016 MIZ047>049-053>055-241500- /O.CAN.KDTX.WS.W.0005.000000T0000Z-160324T1500Z/ /O.NEW.KDTX.WW.Y.0009.160324T0659Z-160324T1500Z/ MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC- INCLUDING THE CITIES OF...MIDLAND...BAY CITY...BAD AXE... SAGINAW...CARO...SANDUSKY 259 AM EDT THU MAR 24 2016 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 11 AM EDT THIS MORNING... ...WINTER STORM WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A WINTER WEATHER ADVISORY...WHICH IS IN EFFECT UNTIL 11 AM EDT THIS MORNING. THE WINTER STORM WARNING HAS BEEN CANCELLED. HAZARDOUS WEATHER... * TEMPERATURES HOVERING NEAR 31 DEGREES WILL LEAD TO POCKETS OF FREEZING RAIN THIS MORNING. ICE ACCRETION OF AROUND ONE TENTH OF AN INCH WILL BE POSSIBLE...PARTICULARLY ON ELEVATED SURFACES AND OVERPASSES. * NORTHEAST WINDS GUSTING TO AROUND 20 MPH IMPACTS... * SNOW AND ICE COVERED ROADS WILL REMAIN SLIPPERY. * THE COMBINATION OF GUSTY WINDS...PRIOR ACCUMULATION OF HEAVY WET SNOW...AND ICE COULD CAUSE DAMAGE TO TREES AND POWERLINES... CAUSING POWER OUTAGES. && PRECAUTIONARY/PREPAREDNESS ACTIONS... * A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. * PREPARE...PLAN...AND STAY INFORMED. VISIT HTTP://GO.USA.GOV/RR8 && $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this winter storm warning went out at Mar 23, 12:14 AM EDT, 2 hours 12 minutes earlier.
Area forecast discussion, Mar 23, 12:14 AM EDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1214 AM EDT WED MAR 23 2016
.AVIATION...
OBSERVATIONAL TRENDS THIS EVENING AGREES WITH NEWEST MODEL GUIDANCE
AND 00Z DTX RAOB TO GO MUCH MORE OPTIMISTIC WITH LOWERING CIGS AND
PRECIPITATION ONSET TOMORROW ACROSS THE SOUTHERN TAF SITES. IN FACT
WITH LOW CONFIDENCE PULLED BACK PRECIPITATION FOR THE DETROIT
TERMINALS ALL THE WAY BACK TO 00Z/24. OTHERWISE...PRECIPITATION ONSET
AT KMBS APPEARS SET FOR 17Z WITH ALL SNOW MENTION. ADDED MODERATE
SNOWFALL GROUP WITH VSBYS AT 1/2M. IF CONFIDENCE WERE TO IMPROVE ON
MESOSCALE BAND PLACEMENT COULD BE LOOKING AT A PERIOD OF HEAVY
SNOWFALL AT KMBS. OTHERWISE ALL RAIN FOR FLINT SOUTHWARD...WITH
TRANSITION TO DRIZZLE WEDNESDAY EVENING. NORTHERN SITES WILL SEE THE
POTENTIAL FOR FREEZING RAIN BY WEDNESDAY EVENING AS OVERRUNNING WARM
AIR SLAB BEGINS TO LIFT NORTHWARD.
FOR DTW...VFR CONDITIONS THROUGH TONIGHT WITH MVFR CIGS OF LESS THAN
5000 FT DEVELOPING WEDNESDAY MORNING. NORTHEAST FLOW OPERATIONS WILL
LIKELY BE SUPPORTED AT/AROUND 16Z WITH FLOW SWITCHING 030-040 AT 7
KNOTS OR GREATER. PRECIPITATION ONSET APPEARS TO OCCUR LATE WEDNESDAY
AFTERNOON OR EVENING IN THE FORM OF POSSIBLE DRIZZLE...WITH IFR
CONDITIONS SETTLING IN WITH AN INCREASE IN NEAR SURFACE MOISTURE.
//DTW THRESHOLD PROBABILITIES...
* HIGH FOR CEILING AT OR BELOW 5000 FT WEDNESDAY MORNING.
* HIGH FOR PRECIPITATION TYPE ALL RAIN WEDNESDAY AND WEDNESDAY NIGHT.
&&
.PREV DISCUSSION...ISSUED 1050 PM EDT TUE MAR 22 2016
UPDATE...
THE WINTER STORM WATCH FOR THE SAGINAW VALLEY AND NORTHERN THUMB
WILL REMAIN IN EFFECT THIS EVENING. WILL GIVE THE MIDNIGHT SHIFT
THE OPPORTUNITY TO DIGEST THE FULL 00Z SUITE BEFORE MAKING A
DETERMINATION ON THE HEADLINES.
MAIN FEATURE TO WATCH FOR IS THE STRONG AND DEEP FGEN BAND THAT
WILL BECOME INCREASINGLY ORGANIZED OVER THE PORTIONS OF THE
NORTHERN CWA WED MORNING AND AFTERNOON. HIGHER CONFIDENCE ITEM
NUMBER ONE...A COLDER PRECIPITATION TYPE SOLUTION (PREDOMINATELY
ALL SNOW) APPROXIMATELY ALONG AND NORTH OF M46...WITH A STRAIGHT
RAIN TO THE SOUTH. HIGHER CONFIDENCE ITEM NUMBER
TWO...PRECIPITATION RATES COULD BE QUITE HIGH WITHIN A NARROW BAND
BETWEEN 16-23Z WEDNESDAY. SOME GUIDANCE IS SUGGESTING SNOWFALL
RATES OF 1 INCH PER HOUR WILL BE POSSIBLE DUE TO UPRIGHT
AGEOSTROPHIC CIRCULATION AND DEEP LOW STATIC STABILITY TO SOME
CONVECTIVE INSTABILITY. UNKNOWN YET...WHERE EXACTLY THE FGEN BAND
WILL BECOME POSITIONED. GUIDANCE BOTH 12KM NAM/13KM RAP AND THE
4KM NAM IS SUGGESTING A MESOSCALE BAND OF HEAVIER PRECIPITATION
OF ROUGHLY 25 MILES WIDE...OR THE WIDTH OF A COUNTY. OVERALL...THE
NAM/ECMWF CONSENSUS ON PLACEMENT OF THE BAND HAS BEEN REASONABLY
GOOD. HOWEVER...THERE HAS BEEN OSCILLATIONS OF THE PLACEMENT IN
THE HOURLY OUTPUT OF THE RAP. THIS IS IN ADDITION TO THE LOW QPF
OF THE 12Z ARW/NMM HIRES SOLUTIONS. ADDITIONALLY...THERE IS THE
POTENTIAL FOR THE FGEN BAND TO ACTIVATE LOWER IN THE COLUMN OR
FARTHER SOUTH. THIS WOULD RUN THE RISK OF SEEING MUCH OF THE
PRECIPITATION FALL AS RAIN AND LEAVE THE EVENT UNDERACHIEVING IN A
BIG WAY. WITH ALL OF THAT PRESENTED...THE POTENTIAL REMAINS
MODERATE TO HIGH FOR SNOWFALL AMOUNTS OF 3 TO 5 INCHES TO FALL
MAINLY WEDNESDAY AFTERNOON OVER SOME PORTION OF THE WINTER STORM
WATCH.
PREV DISCUSSION...ISSUED 347 PM EDT TUE MAR 22 2016
DISCUSSION...
MINOR TWEAKS TO THE FORECAST FOR THE REST OF TODAY AND TONIGHT.
MAINLY TIMING ISSUES WITH THE ONSET OF RAIN TONIGHT...LOOKING TO
START A COUPLE HOURS LATER THAN PREVIOUSLY THOUGH. INCREASING
SOUTHWEST FLOW WILL CONTINUE THE WAA PATTERN THROUGH THIS EVENING
AND WILL KEEP THE AREA MILD OVERNIGHT.
MUCH ATTENTION REMAINS ON THE MIDWEEK STORM AND POTENTIAL FOR SNOW
AND/OR FREEZING RAIN WITH THE SYSTEM. THE CURRENT WINTER STORM WATCH
FOR A PORTION OF THE SAGINAW VALLEY AND NORTHERN THUMB WILL REMAIN
UNCHANGED WITH THE CURRENT FORECAST PACKAGE THOUGH ADJUSTMENTS WERE
MADE TO PTYPE AND AMOUNTS. THE SYSTEM WILL UNDOUBTEDLY BE MOIST WITH
PWATS AROUND 0.75 INCHES AND QPF TOTALS AROUND 1.5 INCHES OR GREATER
THROUGH THE EVENT. A SFC FRONT WILL BE TRAVERSING THE AREA WEDNESDAY
AND WEDNESDAY NIGHT WITH VERY COLD AIR ON THE NORTH SIDE OF THE
BOUNDARY AND A GOOD FEED OF WARM AIR ALONG THE ISENTROPIC SLOPE THUS
A MIXED PRECIPITATION EVENT SEEMS LIKELY. POSITIONING OF THE FRONT
WILL BE KEY TO WHERE THE SNOW, FREEZING RAIN, AND PURE RAIN WILL
FALL. THE COMPLEX AND WARMING THERMAL PROFILE WILL CUT INTO ANY
SNOWFALL TOTALS BUT EXPECTATIONS ARE FOR A PERIOD OF SNOW ON
WEDNESDAY ACROSS THE FAR NORTH WITH FREEZING RAIN POSSIBLY EXTENDING
SOUTH TO THE I69 CORRIDOR. FOCUS WITH THIS PACKAGE HAS BEEN TO LEAN
MORE TOWARD A FREEZING RAIN SCENARIO AND AWAY FROM A HEAVY SNOW
SCENARIO DUE TO THE DEGREE OF COLD AIR IN THE BL AND DEPTH OF WARM
AIR /900-750MB/ ADVECTING IN ALOFT. WITH THE POSSIBLE DURATION OF
THE FREEZING RAIN TO THE NORTH BEING FROM WEDNESDAY
AFTERNOON/EVENING AND THROUGH THE OVERNIGHT...COULD SEE SOME ICE
ACCUMULATIONS OVER A QUARTER INCH. DUE TO THE NATURE OF THE SYSTEM,
TIMING, AND PTYPE ISSUES...WILL HOLD ONTO THE WATCH ONE MORE PERIOD.
OVERALL WE SHOULD EXPECT TO SEE A FAIRLY TIGHT GRADIENT NORTH OF I69
OF RAIN TO FREEZING RAIN AND/OR SNOW.
AS FOR TIMING OF THE PRECIP...THERE COULD BE SOME LINGERING LIGHT
RAIN/DRIZZLE EARLY WEDNESDAY MORNING BUT THE 850-700MB FRONT WILL
STRENGTHEN RAPIDLY IN THE 15-18Z TIME WINDOW AS ENERGY EJECTING OUT
OF THE CENTRAL PLAINS TROUGH PHASES WITH THE RIGHT ENTRANCE REGION
OF THE NORTHERN STREAM JET OVER THE NORTHERN GREAT LAKES. IN
ADDITION WILL LIKELY SEE SOME COMPRESSION OF THE FRONTAL SFC IN
BETWEEN THE STRENGTHENING SFC LOW AND HIGH PRESSURE OVER CANADA
SINKING SOUTHWARD. THE INITIAL 700MB FRONT WILL LIFT INTO NORTHERN MI
WEDNESDAY EVENING BUT AS THE LOW DRAWS NEARER WE WILL LOOK FOR A
RESURGENCE OF FGEN ALONG THE 850MB FRONT ACROSS THE SAGINAW VALLEY
AND NORTHERN THUMB. THIS SECONDARY FGEN BAND WILL THEN SLOWLY LIFT
NORTH THROUGH THE OVERNIGHT.
THE LOW WILL NOT LIFT THROUGH LOWER MI UNTIL THURSDAY EVENING AND
LOOKS TO TRACK THROUGH SOUTHERN MI WHICH WOULD KEEP SOME
NORTHERLY/NORTHEASTERLY FLOW ACROSS THE WATCH AREA. SO PTYPE
CONCERNS WILL LINGER THROUGH THE DAY THURSDAY. IN ADDITION...THE LOW
LIFTING THROUGH SE MI WILL ALLOW THE WARM SECTOR TO CLIP OUR
SOUTHERN COUNTIES SO HAVE INTRODUCED MENTION OF THUNDER FOR
LOCATIONS SOUTH OF M59. THURSDAY NIGHT WILL BE DEALING WITH THE WRAP
AROUND MOISTURE AND DEFORMATION REGION OF THE EXITING LOW. WILL ONCE
AGAIN LOOK TO THERMAL PROFILE CHANGING WITH THE COOLER AIR WRAPPING
IN BUT LOOKS LIKE A WINTRY MIX CHANGING TO SNOW THROUGH THE
OVERNIGHT.
THE MID WEEK LOW PRESSURE SYSTEM WILL MOVE TO OUR EAST AND TAKE ANY
REMAINING PRECIPITATION OUT OF SE MICHIGAN BY FRIDAY. HIGH PRESSURE
WILL TAKE ITS PLACE AND BRING DRY CONDITIONS AND AT LEAST ONE DAY OF
BELOW NORMAL TEMPERATURES. A DEEPENING BUT PROGRESSIVE LONG WAVE
TROUGH WILL KEEP SMALLER SCALE LOW PRESSURE SYSTEMS MOVING STEADILY
ACROSS NORTH AMERICA THROUGH THE WEEKEND. SOUTHERLY RETURN FLOW WILL
COMMENCE SATURDAY AHEAD OF THE NEXT SUCH SYSTEM FOR THE GREAT LAKES.
TIMING ON THE ASSOCIATED COLD FRONT HAS LOW PREDICTABILITY DURING
THE SATURDAY AND SUNDAY PERIOD WHILE ENOUGH WARM AIR IS EXPECTED TO
ARRIVE AHEAD OF THE SYSTEM TO PRODUCE JUST RAIN SHOWERS IN OUR AREA
ONCE IT DOES ARRIVE...OR POSSIBLY A RAIN/SNOW MIX LATER SUNDAY INTO
MONDAY. OVERALL NO BIG CHANGES TO EXPECTATIONS ON PATTERN
RECOGNITION THAT SUGGESTS THE PRESENCE OF A STRONG UPPER JET AND
TIGHT BAROCLINIC ZONE IN THE GREAT LAKES VICINITY WILL HAVE
POTENTIAL FOR ANOTHER ACTIVE PERIOD OF WEATHER DURING THE WEEKEND.
THE WEEKEND SYSTEM WOULD THEN LEAVE BEHIND HIGH PRESSURE AND COOLER
TEMPERATURES TO START NEXT WEEK.
MARINE...
A FRONTAL BOUNDARY WILL SETTLE SOUTHWARD OVERNIGHT AND STALL ACROSS
THE LOWER LAKES WEDNESDAY. A DEVELOPING LOW PRESSURE SYSTEM IN THE
PLAINS WILL TRACK EASTWARD ALONG THIS FRONT WHILE STRENGTHENING.
THIS LOW WILL TRACK EAST OF THE LAKES THURSDAY NIGHT. TIGHT SURFACE
GRADIENT WILL PRODUCE STRONG EASTERLY FLOW AHEAD OF THE SYSTEM THAT
WILL BACK TO THE NORTHWEST FRIDAY BEHIND THE PASSING LOW. GALE
FORCE WIND GUSTS ARE POSSIBLE WEDNESDAY NIGHT AND THURSDAY WITH THIS
SYSTEM ACROSS NORTHERN LAKE HURON ALONG WITH STEADY SNOW.
HYDROLOGY...
A COLD FRONT WILL SETTLE SOUTH OVERNIGHT AND STALL ACROSS THE
DETROIT AREA WEDNESDAY MORNING BEFORE LIFTING NORTH WEDNESDAY NIGHT.
THIS WILL PRODUCE ABOUT A HALF OF AN INCH OF RAINFALL ACROSS THE
SOUTHERN AREAS AND AROUND THREE QUARTERS OF AN INCH ACROSS THE THUMB
AND SAGINAW VALLEY WHERE SOME MAY FALL AS SNOW. THE ASSOCIATED LOW
PRESSURE CENTER WITH THIS FRONT WILL CROSS THE AREA THURSDAY AND
EXIT THURSDAY NIGHT BRINGING AN ADDITIONAL INCH OF RAINFALL. THIRTY
SIX HOUR RAINFALL TOTALS WITH THIS SYSTEM WILL RANGE BETWEEN ONE AND
TWO INCHES. THIS WILL BE ENOUGH TO CAUSE PONDING ON ROADWAYS AND
SOME MINOR FLOODING OF LOW LYING AREAS...DRAINAGES AND SMALL CREEKS.
MAIN RIVERS ARE EXPECTED TO HAVE SIGNIFICANT WITHIN BANK RISES AND
FLOOD WARNINGS ARE NOT EXPECTED.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER STORM WATCH FROM NOON EDT TODAY THROUGH THURSDAY EVENING FOR
MIZ047>049-053>055.
LAKE HURON...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THURSDAY FOR LHZ421-422-441>443.
GALE WARNING FROM 10 PM THIS EVENING TO 8 PM EDT THURSDAY FOR
LHZ361>363.
LAKE ST CLAIR...NONE.
MICHIGAN WATERS OF LAKE ERIE...NONE.
&&
AVIATION.....DG
UPDATE.......CB
DISCUSSION...DRK/BT
MARINE.......DRC
HYDROLOGY....DRC
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).Hazardous weather outlook, Mar 22, 4:10 PM EDT, 10 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 410 PM EDT TUE MAR 22 2016 MIZ047>049-053>055-230500- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC- 410 PM EDT TUE MAR 22 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A WINTER STORM WATCH IS IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH THURSDAY EVENING. PLEASE SEE THE LATEST WINTER WEATHER STATEMENTS AND FORECASTS FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. MIZ060>063-230500- SHIAWASSEE-GENESEE-LAPEER-ST. CLAIR- 410 PM EDT TUE MAR 22 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY RAIN MAY BRIEFLY MIX WITH FREEZING RAIN OR SNOW ON WEDNESDAY. NO ACCUMULATION IS EXPECTED. IMPACTS ARE FORECAST TO REMAIN NORTH OF THE I-69 CORRIDOR AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. MIZ068>070-075-076-082-083-230500- LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 410 PM EDT TUE MAR 22 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS ON THURSDAY AS A LOW PRESSURE SYSTEM SLIDES THROUGH SOUTHEAST MICHIGAN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-230500- LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 410 PM EDT TUE MAR 22 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...TONIGHT A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE NEARSHORE WATERS OF LAKE HURON TONIGHT THROUGH THURSDAY. REFER TO THE LATEST MARINE FORECAST FOR DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR THE NEARSHORE WATERS OF LAKE HURON THROUGH THURSDAY. REFER TO THE LATEST MARINE FORECAST FOR DETAILS. A GALE WATCH IS IN EFFECT. REFER TO THE LATEST MARINE FORECAST FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE). DRK
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 22, 9:59 PM EDT | Gale Warning | DTX | 60 hr |
Nearby
Winter Storm Warnings in Michigan, 2016Every winter storm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.